A new class of entropy solutions of the Buckley-Leverett equation

C.J. Duijn, van, L.A. Peletier, I.S. Pop

Research output: Contribution to journalArticleAcademicpeer-review

93 Citations (Scopus)
180 Downloads (Pure)


We discuss an extension of the Buckley–Leverett (BL) equation describing two-phase flow in porous media. This extension includes a third order mixed derivatives term and models the dynamic effects in the pressure difference between the two phases. We derive existence conditions for traveling wave solutions of the extended model. This leads to admissible shocks for the original BL equation, which violate the Oleinik entropy condition and are therefore called nonclassical. In this way we obtain nonmonotone weak solutions of the initial-boundary value problem for the BL equation consisting of constant states separated by shocks, confirming results obtained experimentally.
Original languageEnglish
Pages (from-to)507-536
JournalSIAM Journal on Mathematical Analysis
Issue number2
Publication statusPublished - 2007


Dive into the research topics of 'A new class of entropy solutions of the Buckley-Leverett equation'. Together they form a unique fingerprint.

Cite this